Medications and Supplements to Avoid With Hep C
When your liver isn't functioning at 100%, certain drugs may be harder for your body to process.by Amy Marturana Winderl Health Writer
Hepatitis C can take a serious toll on your liver. That’s especially true if you’re among the majority of people infected with the hepatitis C virus (HCV) who don’t show any symptoms for years—even decades—and therefore aren’t diagnosed and treated until the virus has had plenty of time to wreak havoc on your body.
One result of this long-term damage: Your liver can’t do its job of filtering or breaking down the things you ingest as well as it should. This pertains to foods, of course, but also medications: Certain drug chemicals may stay in your system too long, building up and possibly causing even greater harm to your liver. That’s why your doctor may recommend avoiding certain meds and supplements—at this point, it’s best to lighten the load on an already-stressed liver as much as possible.
“Some medications and supplements can damage even a healthy liver if taken in very high doses,” says Arjmand Mufti, M.D., a transplant hepatologist and fellowship program director for digestive and liver diseases at UT Southwestern Medical Center in Dallas. "When your liver is already not functioning at 100 percent, these substances can be even more dangerous.”
If you’re living with hepatitis C-related liver damage or scarring (cirrhosis), avoid or be extra-cautious about taking any of these substances, and always talk with your doctor first.
Avoid: Nonsteroidal Anti-Inflammatories (NSAIDs)
NSAIDs are a common group of over-the-counter pain meds that include aspirin, ibuprofen, and naproxen. People with chronic HCV who don’t have cirrhosis may be able to tolerate NSAIDs at low doses, but always ask your doctor first. “I tell my patients to avoid NSAIDs, and I think most hepatologists do the same,” says Dr. Mufti.
While long-term use or overuse (taking more than suggested on the product label) of NSAIDs can increase the chance of serious side effects like ulcers and bleeding in the stomach and bowels in anyone, people with advanced liver disease are at high risk for even more serious side effects.
The reason: “NSAIDs are largely processed in the liver and bind to a protein produced by the liver called albumin,” explains Dr. Mufti. If your liver isn’t functioning properly, you may have a limited amount of albumin. This alters your body’s ability to break down the drug and use it safely, which can have trickle-down effects in areas like the stomach and kidneys.
More specifically, when NSAIDs are not broken down properly, they can lead to a condition called hepatorenal syndrome, a form of progressive kidney failure that can happen to people with advanced cirrhosis and other types of liver disease. Dr. Mufti adds that NSAIDs also increase the risk of the following:
Internal bleeding, which people with liver damage are already more prone to
Stomach ulcers (also known as gastric ulcers), painful sores that develop on the lining of the esophagus, stomach, or small intestine
Portal hypertension, or abnormally high blood pressure in the portal vein, which is the large vein that brings blood from the intestine to the liver
The bottom line: Steer clear. Instead of taking NSAIDs, liver doctors recommend pain relievers and fever reducers with acetaminophen as the active ingredient, like Tylenol. “It’s usually safe if you keep the total dose under two grams or 2,000 milligrams per day,” says Robert John Fontana, M.D., a professor of medicine at the University of Michigan and medical director of liver transplantation at Michigan Medicine in Ann Arbor.
For reference, one regular-strength Tylenol tablet delivers 325 milligrams of acetaminophen. So unless directed by your doctor, don’t exceed six tablets in 24 hours. Also, make sure to account for all sources of acetaminophen intake—don’t double down on Nyquil of you’re already taking Tylenol—to guarantee you’re sticking to a safe daily dose, Dr. Mufti adds.
Avoid: Herbal Supplements
Herbal supplements are truly the Wild West. Sure, they may be made from natural things like herbs and roots, and claims on packaging do a great job of making them seem safe and effective, but there’s one problem: Herbal supplements are not regulated by the Food and Drug Administration (FDA), meaning they don’t go through any sort of standardized testing the way medical drugs do, Dr. Fontana explains.
Many of these supplements can completely overload and harm a healthy liver if taken in excess. “We’re seeing a definite uptick in people who come in with liver problems from taking things that claim to increase energy or reduce joint pain and headaches,” says Dr. Fontana. Green tea extract and kava are two such examples that have been shown to damage the organ.
Part of the appeal may be that herbal supplements often claim to “detox the body”—a role the liver plays when it’s healthy. “But if your liver is already compromised, potentially overloading it with these supplements can be disastrous,” he says.
What’s more, certain herbal products can interact with medications you’re already taking for hepatitis C, so always talk with your doctor before trying anything new—even if it sounds perfectly harmless.
Be Cautious: Iron
Iron has an important job: It helps your body produce hemoglobin, a protein in red blood cells that carries oxygen throughout your system. If you don’t get enough iron, you can develop anemia, a condition that causes symptoms like fatigue, dizziness, headache, and irregular heartbeat.
The flip side: Too much iron in your body can cause a disorder called hemochromatosis, which is the fancy scientific term for “iron overload.” People living with liver disease are at higher risk for developing hemochromatosis than the general population because extra iron is often stored in the liver, placing a serious burden on an organ that’s already struggling. Without treatment, hemochromatosis can increase risk for a variety of health conditions, including diabetes, arthritis, and even liver failure.
Not everyone has symptoms of hemochromatosis, but those who do may experience joint pain, fatigue, general weakness, weight loss, and stomach pain. Fortunately, it’s hard to eat enough iron to cause hemochromatosis, and would require excessive doses for years, likely via supplementation, to reach the territory of iron overloading.
So while it’s not necessary to be overly cautious—if your doctor says you’re low on iron, don’t be afraid to take supplements to fix that—it’s something you should be aware of if you’re living with liver damage.
Be Cautious: Vitamin A
A few reasons to love vitamin A: It helps keep your eyes, immune system, and reproductive system healthy. You also need it for proper functioning of major organs like the heart, lungs, and kidneys. But taking massive doses can get your liver into trouble, says Dr. Mufti.
How much is too much? Most people would need to consume more than 40,000 international units (IU) in one day to cause an overdose. For reference, that’s more than 12 times the recommended daily intake of 2,333 IU for adult women and 3,000 IU for men. Still, existing liver disease tends to increase the risk of vitamin A overload, so anyone living with the chronic condition should stick to only the minimal daily requirement of vitamin A and avoid any daily intake beyond that.
Be Cautious: Multivitamins
Not all multivitamins are created equal—no big surprise there. Some may be totally safe for people with liver damage, while others could do more harm than good. It all depends on exactly what they contain and in exactly what amounts. “We had a patient taking a multivitamin that had green tea extract in it—a proven enemy of the liver—and they required liver transplantation,” cautions Dr. Mufti.
Some multivitamins may be of good quality, but contain higher amounts of certain vitamins and minerals (yes, including iron or vitamin A) than is safe for someone in your situation, causing you to accidentally overload on them.
The bottom line: Run everything by your doctor, even your daily multivitamin, to make sure it’s safe for your liver and won’t interfere with any other medications you’re taking.
- Supplements: National Center for Complementary and Integrated Health. (2018). “Hepatitis C and Dietary Supplements.” nccih.nih.gov/health/hepatitis-c-and-dietary-supplements
- NSAIDs: Cleveland Clinic. (2020). “Non-Steroidal Anti-Inflammatory Drugs (NSAIDs).” my.clevelandclinic.org/health/drugs/11086-non-steroidal-anti-inflammatory-medicines-nsaids
- Risk of Kava: National Institutes of Health (NIH). (2002). “Kava: FDA Issues Consumer Advisory for Dietary Supplements Containing Kava.” ods.od.nih.gov/Health_Information/kava.aspx
- Hepatorenal Syndrome: American Liver Foundation. (n.d.) “Hepatorenal Syndrome.” liverfoundation.org/for-patients/about-the-liver/diseases-of-the-liver/hepatorenal-syndrome/
- Iron: National Heart, Lung, and Blood Institute. (n.d.) “Anemia.” nhlbi.nih.gov/health-topics/anemia
- Hemochromatosis: U.S. National Library of Medicine. (2020). “Hemochromatosis.” medlineplus.gov/hemochromatosis.html
- Hemochromatosis and Related Conditions: Iron Disorders Institute. (n.d.) “What Is Hemochromatosis?” hemochromatosis.org/#overview
- Vitamin A: Harvard T.H. Chan School of Public Health. (2020). “The Nutrition Source: Vitamin A.” hsph.harvard.edu/nutritionsource/vitamin-a/
- Vitamin A Overdosing: LiverTox: Clinical and Research Information on Drug-Induced Liver Injury. (2013). “Vitamin A.” ncbi.nlm.nih.gov/books/NBK548165/
- Green Tea Extract Risk: Hepatology. (2017). “Liver Injury from Herbal and Dietary Supplements.” ncbi.nlm.nih.gov/pmc/articles/PMC5502701/